Got an interesting side effect to report, and hope the hive mind, especially the MDs, might help tease out the likely culprit:
My husband reluctantly hopped on the rapa + acarbose bandwagon a couple of months ago and has experienced more positive results than me — best energy in years, mental sharpness, weight loss. Everything was going great until about two weeks ago:
We had just returned from a cruise where he ate very poorly (i.e., pigged out). And to help go back to normal, he fasted in the morning and drank a lot more water than usual. Around noon all of a sudden he went from normal to nearly passing out: heart felt “weird,” tingling in his feet, swollen feeling in the head, nearly feinted. I called 911 and the paramedics checked his vitals. BP looked great, heart seemed great in the ECG, except the T wave pattern, which they said was suggestive of dehydration or electrolyte imbalance. Since he had been fasting AND drinking a ton of water, the paramedics chalked it up to that. As soon as he drank an electrolyte mix + Gatorade he felt much better and pretty much back to normal after dinner.
Then the day before yesterday it started happening again — this time he recognized the very first seconds of the feeling and nipped it in the bud with Gatorade. He had taken rapa the night before (5 mg + GFJ). Also the night before he had been out drinking with friends and had 6 strong beers (not normal for him, it was a celebration). He’d also had a carb heavy meal that night out, with acarbose. I had explained to him that he can’t take it with alcohol in the mix as it might dangerously lower his glucose levels but he forgot.
Today again mid afternoon, on his way to his doctors for a physical and fasting for eight hours, he started having the slightest hints of a recurrence and as soon as he ate a few pistachios it went away.
Now, I wonder, could the acarbose + intermittent fasting (or just skipping breakfast) lead to hypoglycemia? That itself can lengthen the QTc interval.
I have read that the naringin in the grapefruit juice can significantly lengthen QT intervals and he had had GFJ with the rapa the night before the second occurrence.
Rapa itself can cause hypokalemia and hypomagnesemia which can trigger QT interval lengthening.
Checked this forum for similar symptoms but couldn’t find anything unless I’ve just missed it somehow.
He just saw his physician today, who was agnostic about rapa — though of course wouldn’t dabble with it himself. He seemed to lean toward hypoglycemia being at the root of it as the likeliest explanation.
It would explain why Gatorade made it better right away, and so did the pistachios today. I would agree with him but I don’t understand why the sudden hypoglycemia— rapa if anything tends to increase glucose blood levels. And acarbose doesn’t cause hypoglycemia according to my research. Also a few pistachios don’t bring that much sugar with them. But they pack magnesium and potassium.
He doesn’t want to necessarily stop either medication as he feels great other than this, but is a bit spooked out and wants answers.
Anything you suggest short of biting the bullet on a continuous glucose monitor to see if his levels drop precipitously and coincide with symptom onset?
Looking for food for thought. I understand I’m not soliciting medical advice. Also he just had his physical today. Will report back on his bloodwork—curious what his fasted glucose level was.
And nothing else is new in his life and diet but rapa and acarbose — so pretty sure it’s one or the other or both.